Chemical restraint and lazy nurses

  1. 2
    Ok so I work as an lpn in LTC. We hae a resident who is a bother so to speak. He continually tries to get out of bed at night and has had a few falls. I know he is worrisome BUT

    I worked 7-3 this week (I'm PRN so I work all the shifts) an I started to notice that in the mornings, this man was heavily medicated. He has an order for Klonopin 0.5mg QHS which evening shift is happy to give just to help keep him in bed. I've worked the shift. I've given it to him myself. But I wasn't aware of the level of sedation he was under until I worked day shift this week.

    Hes so over medicated in the AM that the first day I worked, I thought he was in a coma and had had a stroke. Did neuro checks and watched him closely. He didn't fully wake up until around lunch. Which means he didn't eat breakfast and apparently NEVER does due to the over sedation....not a good thing.

    So I approach the NP about my concerns. She D/C the Klonopin to my relief. The next morning he was awake, alert and verbal and ate ALL of his breakfast meal! Wonderful!

    Well the 3-11 shift throws an outright fit about the Klonopin DC. They call the NP at home and have her reinstate it. All bc they didn't want to have to run to his room and put him to bed every time he tried to get up.

    I know now it's annoying. I've worked that shift and gotten frustrated with him myself BUT I was unaware how sedated he was in the AM also.

    Im upset that the Np gave in to the pressure from the nurses and gave this med back! I informed her that they were wrong. That it is illegal to sedate someone just bc they are annoying....apparently she needed reminding!!!!! This is abuse! There are laws protecting this man. But no one cares. My DON, the ADON, the NP. I feel like the nurses threw a fit and she gave them what they wanted bc she favors them. Sorry if I'm not here to discuss manicures with you. I don't kiss ass. I care about my patients and that is all.

    what is the deal??? Why am I the only one who cares??? What should I do? Opinions welcome.
    Blue Roses and Susie2310 like this.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 59 Comments so far...

  4. 8
    You don't mention any other interventions aside from the use of a benzo to help the resident rest. You also don't mention at what time he receives the medication nor when he is directed to bed.

    If, with the clonazepam the resident sleeps until noon, but the 3-11 nurses are putting him back to bed frequently, is it possible that the man just isn't tired? Also, is it possible that his falls are due to a combination of not enough time awake and the very common side effect of decreased motor function of the drug itself.

    Sounds like a comprehensive nursing care plan addressing his sleep/wake cycle needs to be created, reviewed, or changed. You could bring it up to those who are involved in the periodic care plan meetings.
    LadyFree28, Meriwhen, diver117, and 5 others like this.
  5. 1
    Quote from dudette10
    You don't mention any other interventions aside from the use of a benzo to help the resident rest. You also don't mention at what time he receives the medication nor when he is directed to bed. If, with the clonazepam the resident sleeps until noon, but the 3-11 nurses are putting him back to bed frequently, is it possible that the man just isn't tired? Also, is it possible that his falls are due to a combination of not enough time awake and the very common side effect of decreased motor function of the drug itself. Sounds like a comprehensive nursing care plan addressing his sleep/wake cycle needs to be created, reviewed, or changed. You could bring it up to those who are involved in the periodic care plan meetings.
    I didn't bring it up bc it's irrelevant. He's over medicated. Point blank.

    To elaborate the Klonopin is scheduled for 8pm QHS. He is put to bed when the CNAs "get around to it". But usually they try to get him up after lunch in the day shift and back down around 3pm where he stays until 12noon the next day. Mostly bc he is sedated and sleeps until that time. He is scheduled for 0.25 mg of Klonopin at 8am.

    The one day he didn't get the Klonopin, he was awake, alert and verbal at 8am med pass. Like he should be everyday.

    As far as the reasons behind his falls....he is a patient with dementia. No matter how many time he's is told to use his call bell for assistance when tryin to get out of bed, he never does. The bed alarm sounds often and you have to catch him in he act and put him back to bed. When asked why he is getting up he tells you ....oh I didn't know I was.

    He has generalized weakness and is unable to ambulated per self. When he does manage to stand up, he alms right back down again.

    As far as the "comprehensive nursing plan" you suggest. You may as well be as stand up comedian for as far as that will go over at this facility I'm working at. The ADON does the care plans and she only does them about half the time and only bc she has to. Then carrying out the plan would mean the nursing staff Would have to be involved. Also funny. The nurses there are non chanlant, poor excuses for nurses and extremely short staffed.

    So to bring it up at a care plan meeting as you suggest wouldn't accomplish anything as we don't have those meetings at our facility.

    In short, they are knocking this guy out to make their job easier and it's illegal. And I can't do a dam thing about it.
    Susie2310 likes this.
  6. 1
    Your facility sounds like a *****. You can report what is happening to your state.
    Last edit by traumaRUs on Jan 26 : Reason: TOS
    Susie2310 likes this.
  7. 5
    Might be the 8AM dose you mentioned has something more to do with the daytime sedation than the evening dose - though anything's possible with elders.
  8. 0
    Quote from heron
    Might be the 8AM dose you mentioned has something more to do with the daytime sedation than the evening dose - though anything's possible with elders.
    He is lethargic before the AM dose is given though :/
  9. 12
    But if you stop the am dose, he might perk up at a more reasonable time. I really don't think you can blame the excessive sedation on the hs dose. It might be an idea to dc the am dose and continue the hs dose and see what happens. You don't really want to stop long-term benzos all at once anyway. Melatonin might be a good option for sleep if hs dose is dc. Sleep disorders are rampant in the elderly and have a profound effect on behaviors, imho.
    LadyFree28, OCNRN63, Meriwhen, and 9 others like this.
  10. 6
    Maybe give the hs dose a bit earlier?

    Some times you have to play around with the timing until you hit the right time/ dose.

    i remember a pt we had with classic Sundowners. Took a while, but finally figured out that if he got his Seroquel at 14:00, everything was good.

    and I agree with Heron, if he is already drowsy, why is he getting a dose at 8:00 am?
    CrazyGoonRN, LadyFree28, Meriwhen, and 3 others like this.
  11. 0
    Quote from Pepper The Cat
    Maybe give the hs dose a bit earlier? Some times you have to play around with the timing until you hit the right time/ dose. i remember a pt we had with classic Sundowners. Took a while, but finally figured out that if he got his Seroquel at 14:00, everything was good. and I agree with Heron, if he is already drowsy, why is he getting a dose at 8:00 am?
    That's a good question. And you have wonderful suggestions. I wish I actually had a say in his medication regime. The issue is that yes, he is Over sedated and no one in my facility cares enough to think it through or try any modifications....
  12. 0
    Quote from heron
    But if you stop the am dose, he might perk up at a more reasonable time. I really don't think you can blame the excessive sedation on the hs dose. It might be an idea to dc the am dose and continue the hs dose and see what happens. You don't really want to stop long-term benzos all at once anyway. Melatonin might be a good option for sleep if hs dose is dc. Sleep disorders are rampant in the elderly and have a profound effect on behaviors, imho.
    He is on melatonin as well as the benzo. The NP dc d I then I raised hell about her reinstating the Klonopin.

    As far as not blaming the excess sedation on the hs dose, the one night that he didn't get it...he was vibrant the next morning so it does seem to be the case.

    But as I mentioned to the other person, I think you have good suggestions. The issue remains however, that I have no say in changin his medication regime.


Top